• Welcome!
    |
    ||
    Logout|My Dashboard
  • April 18, 2014

Ulcers: Aches & Pains - Ladue News: Health-wellness

Ulcers: Aches & Pains

Print
Font Size:
Default font size
Larger font size

Posted: Thursday, December 1, 2011 11:30 am | Updated: 11:44 am, Thu Dec 1, 2011.

Contrary to popular opinion, ulcers of the gastrointestinal tract are not caused by stress or spicy foods. Instead, a bacterial infection or popping too many over-the-counter anti-inflammatory drugs may result in the burning stomach pain typical of peptic ulcers.

“By far, the two most common causes of ulcer disease are: infection with Helicobacter pylori and the use of anti-inflammatory drugs in the aspirin family (NSAIDs). H. pylori is very common, and it is responsible for 70 to 90 percent of ulcers in the stomach and more than 95 percent of ulcers in the early small bowel,” says Dr. Ruben Aymerich, a gastroenterologist with SSM St. Mary’s Health Center and SSM St. Clare Health Center. Other risk factors include smoking, alcohol abuse, serious illness, a family history of ulcers and some conditions that increase acid secretion.

The risk of ulcers through NSAID use, which include the drugs Aleve and Advil, is tricky since some people rely on these medications to control chronic pain. “The use of NSAIDs is ubiquitous in our society and clearly not everyone gets an ulcer,” says Dr. Charlene Prather, a SLUCare gastroenterologist. “There are data to suggest that individuals who are infected with H. pylori are at greater risk for ulcers when they use NSAIDs. And the longer you are on them, the greater the risk.”

Dose also is important, Prather adds, with low-dose ibuprofen (200 mg or less) less likely to cause ulcers than higher or prescription doses (800 mg or more). “Many people will develop dyspepsia (upper abdominal discomfort) when placed on NSAIDs. This does not necessarily mean that they have an ulcer,” she notes, adding that most ulcers are seen after individuals have been on NSAIDs for 10 or more weeks. People 65 and older, as well as those who are also taking aspirin even at low dose, are also more likely to develop ulcers.

If a patient is diagnosed with an ulcer that seems most likely to be caused by NSAIDs, those drugs are discontinued, and the individual is given medications that decrease acid production in the stomach and upper small bowel, explains Dr. Kiranmaye Tiriveedhi with Mercy Clinic Gastroenterology. “Patients can decrease the acid production by using medications like omeprazole (generic for Prilosec) at least for several weeks, until the ulcer heals,” she says. H. pylori is treated with antibiotics.

While diet and stress do not cause ulcers, they can irritate existing ones. Stress is known to increase acid production in the stomach, which could exacerbate an ulcer. Similarly, spicy foods may be bothersome to people who already have ulcers.

Abdominal pain or heartburn that persists for more than two weeks should be evaluated by a physician. Aymerich sums up: “Ulcers are easily diagnosed and treated today. So if you develop abdominal symptoms, ask your doctor whether you could be at risk.”

More about

More about

----- GET CONNECTED WITH LN -----

Enter your email address below to signup for our mailing list.

Featured Events